How to Manage Self-Medication by Patients | Karine Wong, Pharm.D. | RxEconsult

All Health Articles

How to Manage Self-Medication by Patients Category: Pharmacotherapy by - October 1, 2012 | Views: 7539 | Likes: 1 | Comment: 0  

Patient Self Medication

What Would You Do | How to Manage Work Challenges

Situation 8: Dealing with a patient that self medicates

By: Karine Wong, Pharm. D.

You are a retail pharmacist and today, a 48-year old male patient comes into your pharmacy. You are familiar with his profile; he was taking Sinemet and Requip since 2004. Recently, he had a surgical procedure which temporarily controlled his tremors. Subsequently, he was placed back onto his medications. However, you notice that he consistently comes in for early refills. Since he cannot afford the out-of-pocket cost of the medications, he is requesting advances on his medications. (The insurance company will not pay for early refills). At first, his excuses were seemingly reasonable: he kept losing them, dropping them, etc. Today, he tells you truthfully, he has been taking a few more pills than prescribed to control his tremors. He feels that he can adequately control his tremors on his own, regardless of the physician’s directions. What would you do?

What Would You Do?

By: Lois Bui, Pharm. D.

Self-dosing or self medicatiing is a form of non-compliance in our patients. It is highly prevalent and can be extremely dangerous. Self-dosing with albuterol inhalers, nitroglycerin tablets, pain medications such as Vicodin or acetaminophen, and steroid nasal sprays are few examples. The inhaler may indicate to take up to 4 puffs as needed, but what if the condition is not resolved after 4 puffs? A patient may take 500 mg of acetaminophen, but after 60 minutes, may still have the headache. Will they go to the ER for further workup or just take another dose? Fortunately, if you take a little more albuterol for uncontrolled shortness of breath or another dose of acetaminophen, your chances of worsening your condition is minimal. However, not all medications are as forgiving. Routine medications for hypertension, atrial fibrillation, anticoagulation, and antibiotics are few examples where self-dosing is dangerous and should be addressed immediately with the physician.

In this case, you honored your patient’s request for the advance on his pills “to carry him over” until the next refill was due. However, once it was revealed that the patient was self-dosing, the pharmacist should follow these 3 steps. First, the pharmacist should contact the patient's physician. The physician should be made aware of the patient’s non-compliance. The physician should provide a new prescription to reflect the patient's actual regimen, add another medication, or refer the patient to a specialist. The physician and pharmacist should document any new instructions in the patient's medical or pharmacy record. If you do not relay this message to the physician, then you are also liable for the consequences of the patient’s self-dosing.

Do not to reprimand the patient. Scolding will only close the lines of communication. Whether it’s Requip or warfarin, the pharmacist should remain unbiased and focused on patient’s health and safety. It would be helpful if the pharmacist can counsel about the negative effects of self-dosing such as abnormal or atypical lab values, inconsistent blood pressure readings, or even harm to other organs such as acetaminophen-induced liver failure.

Finally, allow the patient to openly discuss their concerns with you and the physician. Through these conversations, you’ll recognize the non-physical barriers to patient compliance. Does your patient trust the physician? Does your patient believe the medications are effective? Does your patient fail to see the negative effects of self-dosing? As pharmacists, our job is to correct the patient’s misconceptions of their medications.

This is an excellent example of where patient counseling can make a huge difference. By law, pharmacists must counsel on every new prescription unless the patient refuses. However, counseling on refills is only by patient request. Take the time to counsel on refills. Ask open-ended questions such as “How are you doing on the Sinemet? What side effects have you noticed? How often are you getting breakthrough tremors? What did the physician say when you told him this problem?” Even if the responses are curt, the patient will leave the pharmacy, with the belief that you have a genuine interest in their well-being. The patient may feel more comfortable, in consulting with you on future problems. And that’s how we open the lines of communication and serve patients better.

About the Authors and Series

What Would You Do is a weekly column highlighting real life cases involving pharmacist-related work challenges. The authors are Karine Wong, Pharm. D. and Lois Bui, Pharm. D. Karine has a 10 year history of working in hospital management, and 2 years as a graveyard hospital pharmacist and outpatient pharmacist. Lois has an extensive history working in HR management prior to her pharmacy career.


For More Healthcare Insights Join Us On Twitter
and Facebook. Join The Community To Publish Articles.

Copyright 2016 RxEconsult. All Rights Reserved | Privacy Policy | Terms of Use | Sitemap